Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Positive stress test, diabetic, BP issues. Stop diabetes medication?

I am going for a Cardio Angio as stress test was positive. I am diabetic and recently being treated for BP. Doctor has asked me to have light breakfast and stop diabetic medicines.Can you please explain why. Thanks. Ashok Kumar
Asked On : Mon, 18 Feb 2013
Answers:  2 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics
General & Family Physician 's  Response
A cardio Angiography requires a dye or a contrast medium to be injected .
Contrast medium can be damaging to the kidneys. Usually, this damage is temporary and corrects itself quickly. However, because the kidneys remove metformin, contrast medium can greatly increase the level of metformin in the blood because damaged kidneys are not as effective at removing metformin from the body. High levels of metformin in the blood increase the risk of lactic acidosis .Because lactic acidosis is so dangerous, metformin should be temporarily stopped for procedures involving contrast medium.

To avoid you from developing lactic acidosis,your doctor has asked to stop taking oral anti diabetics.These are generally stopped 48 hours prior to the test and not given for another 48 hours after the test.
Answered: Wed, 20 Feb 2013
I find this answer helpful

 1 user finds this helpful

Internal Medicine Specialist Dr. Akhilesh Dubey's  Response
Welcome to HCM,
I appreciate your concern about your health,you are diabetic and Hypertensive and stress test is positive and it is good that you are undergoing angiography.
Now to answer your question anti diabetic drugs are stopped before angiography iodinated contrast media (ICM),increases levels of metformin by decreasing renal clearance. Lactic acidosis may occur.
Due to this we stop 48 hours prior to procedure and 48 hours after the procedure.
Please follow instruction from your doctor do not worry it is done as precaution.
Take care
Good Luck.

Answered: Wed, 20 Feb 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor